Drug Allergy: Signs and How to Stay Safe

Jun 11, 2026

A drug allergy happens when the immune system reacts to a medicine. It is different from a side effect such as an upset stomach or drowsiness. Allergic reactions can start within minutes or, with some medicines, days later.

Common signs

  • Itchy rash or hives
  • Swelling of the lips, eyes or face
  • Sneezing, wheezing or a blocked nose

Go to the emergency room immediately if

  • breathing becomes difficult, or the throat or tongue swells
  • there is dizziness, fainting or a racing heartbeat
  • the skin blisters or peels, or there are sores in the mouth or eyes, especially with fever

The last group can be signs of a rare but serious skin reaction that needs hospital care.

Medicines that commonly cause allergies

  • Antibiotics, especially penicillins and sulpha drugs
  • Painkillers such as ibuprofen, diclofenac and aspirin
  • Some medicines for fits

How to stay safe

  • If you get a rash after a new medicine, contact the doctor who prescribed it
  • Write down the name of any medicine that caused a reaction, and keep it in your wallet or phone
  • Tell every doctor, dentist and pharmacist about it before they give you anything
  • Don't take that medicine again unless a doctor specifically tells you it is safe

Where homeopathy fits

Homeopathic treatment does not make it safe to take a medicine you are allergic to. Dr Amit Kumar sees patients with other allergy problems, such as repeated hives, allergic rhinitis and skin allergies, and he asks every patient about past medicine reactions before prescribing.

Dr Amit Kumar (BHMS, Delhi Homoeopathic Board Reg. No. 2350) has practised in Sector 4, Vaishali, Ghaziabad since 1994. The clinic is at B-3, Basement, Mini Reliance Plaza, near Sarvodaya Hospital, open Monday to Saturday, 11 AM to 1 PM and 6 PM to 8 PM. A consultation costs ₹500.

See clinic timings and book a consultation